Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 28, NWS San Angelo, TX

May 18, 2019Schleicher County, Texas

NWS San Angelo, TX issued this tornado warning at May 18, 2019, 12:46 AM CDT for Schleicher County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2019, 12:46 AM CDT (05:46 UTC)
Expired
May 18, 2019, 1:15 AM CDT
In force
29 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Schleicher County, TX

The radar

The San Angelo radar (KSJT), 72 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 5.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2168 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

796 
WFUS54 KSJT 180546
TORSJT
TXC413-180615-
/O.NEW.KSJT.TO.W.0028.190518T0546Z-190518T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
1246 AM CDT Sat May 18 2019

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  West central Schleicher County in west central Texas...

* Until 115 AM CDT.
    
* At 1245 AM CDT, a severe thunderstorm capable of producing a
  tornado was located 17 miles northeast of Ozona, moving southeast
  at 5 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Schleicher County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3081 10096 3087 10096 3091 10087 3078 10084
TIME...MOT...LOC 0545Z 299DEG 5KT 3084 10096 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

SK
1 follow-up statement
804 
WWUS54 KSJT 180606
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
106 AM CDT Sat May 18 2019

TXC413-180615-
/O.EXP.KSJT.TO.W.0028.000000T0000Z-190518T0615Z/
Schleicher TX-
106 AM CDT Sat May 18 2019

...THE TORNADO WARNING FOR WEST CENTRAL SCHLEICHER COUNTY WILL EXPIRE
AT 115 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
west central Schleicher County.

LAT...LON 3081 10096 3087 10096 3091 10087 3078 10084
TIME...MOT...LOC 0605Z 299DEG 5KT 3083 10093 

$$

SK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 18, 12:27 AM CDT, 19 minutes earlier.

Area forecast discussion, May 18, 12:27 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1227 AM CDT Sat May 18 2019

.AVIATION...
/06Z TAFS/

Lone storm south of KSJT early this morning will continue to move
slowly east and should avoid the terminals. Main concern will be a
new line of convection that is expected to develop across the
Permian Basin and shift east across West Central Texas terminals
later tonight and into the morning hours on Saturday. Will use
this as the most likely time to carry TSTMS in the forecasts. Once
this line passes, southwest winds and drier conditions will
prevail.

&&

.PREV DISCUSSION... /issued 610 PM CDT Fri May 17 2019/

AVIATION...
/00Z TAFS/

VFR conditions and gusty south and southeast winds will continue
across West Central Texas terminals into the early morning hours.
However, most models suggest a squall line of storms to develop
and sweep across the area overnight and into sunrise Saturday
morning. Once the timing becomes a little more certain, amendments
will be made to pin down the timing. Otherwise, MVFR cigs may
briefly reach the southern terminals before the convection
arrives, with all areas seeing improving conditions once the
storms exit to the east.

PREV DISCUSSION... /issued 321 PM CDT Fri May 17 2019/

SHORT TERM...
(Tonight and Saturday)

.Strong to severe storms expected tonight...

Early this afternoon, a dryline was situated west of the area and
extended from near Lubbock, southwest to near Midland and then just
west of a Ft Stockton. Visible satellite imagery as of 2 PM shows
some enhanced cumulus developing just east of the dryline over Pecos
county. Hi resolution models continue to show some isolated storms
developing over this region between 3 PM and 6 PM, due to strong
surface heating and a weakening CAP along the dryline. Most of the
hi-res models weaken the storms through early evening as they
encounter a stronger capping inversion to the east. The latest HRRR
is the most bullish and brings storms into western portions of the
Northern Edwards Plateau and western Concho Valley through 8 PM,
before weakening. If storms develop, they will likely become severe,
given MLCAPES around 3500 J/Kg and deep layer shear between 30 and
40 Kt. The main hazards should storms develop, would be large hail
in excess of 2 inches and possibly an isolated tornado.

Thunderstorms are expected to increase along the dryline to our west
by mid to late evening as lift increases with the approach of an
upper level trough and wind fields strengthen aloft. Models
generally agree that storms will increase in coverage across western
portions of the forecast area around midnight, then move east as a
line or broken line of storms through the overnight hours into early
Saturday morning. Storms may initially be discrete across western
sections, with large hail (in excess of 2 inches) possible, along
with isolated tornadoes. The severe threat will gradually transition
into a damaging wind hazard across eastern sections by early
Saturday morning. In addition, very heavy rainfall will accompany
some of the storms, which may result in localized flash flooding
given the already moist soils from recent rains.

Thunderstorms are expected to end across eastern sections by late
morning or early afternoon as a Pacific front moves through,
bringing drier air and gusty southwest to west winds by afternoon.

LONG TERM...
(Saturday night through Sunday)

The upper level low responsible for our severe weather Friday
night/Saturday morning will lift off into the Great Lakes region
by Sunday morning. Warm and dry conditions will prevail during the
afternoon, with highs in the upper 80s to lower 90s.

The next upper level low pressure system will set up across the
Great Basin by Monday. Meanwhile, the dry line will sharpen near
or along our western CWA border during the afternoon. Showers and
thunderstorms are forecast to develop along the dry line by Monday
afternoon and then spread eastward across our area Monday evening
and into Tuesday morning. Instability/shear parameters still look
favorable for another bout of severe weather, and we will
continue to monitor this portion of the forecast closely.
Otherwise, expect highs on Monday in the mid 80s under mostly
cloudy skies. Dry line/Pacific front sweeps across the region
Tuesday afternoon brining rain chances to an end. Expect highs
again in the 80s.

Wednesday and beyond, our area will be positioned between an
upper level ridge over the southeastern U.S. and a broad upper
trough over the western U.S. This will maintain southwesterly flow
aloft across west Texas. Showers and thunderstorms will be
possible each afternoon depending on the position of the dry line
and subtle disturbances aloft in the southwesterly flow. Thus, will
keep a slight chance of PoPs going in the extended forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 57  88  67  85 /   0   0  10  50
San Angelo 	 56  90  67  88 /   0   0  20  30
Junction 	 60  92  68  87 /   0   0   5  20
Brownwood 	 56  88  66  84 /   0   0   5  20
Sweetwater 	 57  87  66  84 /   0   0  20  50
Ozona      	 56  89  66  86 /   0   0  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, May 17, 3:16 PM CDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
316 PM CDT Fri May 17 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-182030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
316 PM CDT Fri May 17 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected late this afternoon
through tonight. Large hail, damaging winds, and isolated
tornadoes will be the main concerns. However, deadly lightning
will also be possible, and locally heavy rainfall could result in
flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight risk of severe thunderstorm Saturday morning
across West Central Texas. The main threats will be large hail and
damaging. Areas of heavy rainfall may also produce localized
flooding of streets and low lying areas, as well as rises on
rivers. The storms will move east early Saturday afternoon.

Another round of strong to severe thunderstorms will be possible
Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight and Saturday morning.

In the hours before

Special weather statement, May 17, 9:11 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service San Angelo TX
911 PM CDT Fri May 17 2019

TXZ076-077-180300-
Schleicher TX-Crockett TX-
911 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHLEICHER AND
NORTHEASTERN CROCKETT COUNTIES UNTIL 1000 PM CDT...

At 909 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Ozona, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Schleicher and northeastern Crockett Counties, including the
following locations... Us-190 Near The Crockett-
Sutton County Line and The Intersection Of Us 190 And Highway 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
Crockett County.

LAT...LON 3094 10132 3109 10094 3108 10093 3084 10084
      3080 10127
TIME...MOT...LOC 0209Z 251DEG 21KT 3089 10121
Special weather statement, May 17, 10:46 PM CDT, 2 hours before
Special Weather Statement
National Weather Service San Angelo TX
1046 PM CDT Fri May 17 2019

TXZ076-077-180430-
Schleicher TX-Crockett TX-
1046 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SCHLEICHER AND
NORTHEASTERN CROCKETT COUNTIES UNTIL 1130 PM CDT...

At 1045 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Ozona, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Schleicher and northeastern Crockett Counties, including the
following locations...
The Intersection Of Us 190 And Highway 163, Us-190 Near The Crockett-
Sutton County Line, The Intersection Of I-
10 And Highway 405 and The Intersection Of I-10 And Highway 290.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
Crockett County.

LAT...LON 3060 10152 3079 10165 3108 10115 3108 10106
      3080 10087
TIME...MOT...LOC 0345Z 236DEG 29KT 3078 10143

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:05 PM CDTTornado WarningSJTCrockett40 min
May 17, 7:42 PM CDTSevere Thunderstorm WarningSJTCrockett48 min
May 17, 8:24 PM CDTSevere Thunderstorm WarningSJTCrockett51 min
May 17, 9:11 PM CDTSpecial Weather StatementSJTCrockett49 min
May 17, 10:46 PM CDTSpecial Weather StatementSJTCrockett44 min
May 17, 11:08 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher37 min
May 17, 11:40 PM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher50 min
May 18, 12:29 AM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher46 min
May 18, 1:09 AM CDTSevere Thunderstorm WarningSJTSchleicher66 min
May 18, 1:31 AM CDTSpecial Weather StatementSJTSterling44 min
May 18, 2:04 AM CDTSpecial Weather StatementSJTTom Green41 min
May 18, 2:10 AM CDTAreal Flood AdvisorySJTSchleicher, Tom Green50 min
May 18, 2:37 AM CDTSpecial Weather StatementSJTCoke, Sterling38 min
May 18, 3:23 AM CDTSpecial Weather StatementSJTCoke, Nolan52 min
May 18, 3:46 AM CDTAreal Flood AdvisorySJTIrion59 min
May 18, 3:57 AM CDTSevere Thunderstorm WarningSJTIrion48 min
May 18, 4:04 AM CDTSpecial Weather StatementSJTFisher, Nolan56 min
May 18, 4:49 AM CDTTornado WarningSJTIrion, Tom Green26 min
May 18, 5:00 AM CDTSpecial Weather StatementSJTTom Green60 min
May 18, 5:07 AM CDTSpecial Weather StatementSJTJones, Taylor53 min
May 18, 5:08 AM CDTTornado WarningSJTTom Green22 min
May 18, 5:15 AM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Tom Green45 min
May 18, 5:21 AM CDTTornado WarningSJTTom Green24 min
May 18, 5:39 AM CDTTornado WarningSJTTom Green51 min
May 18, 5:40 AM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor65 min
May 18, 5:45 AM CDTTornado WarningSJTJones, Taylor45 min
May 18, 5:48 AM CDTSevere Thunderstorm WarningSJTFisher, Jones57 min
May 18, 5:58 AM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Tom Green62 min
May 18, 6:08 AM CDTAreal Flood AdvisorySJTIrion, Runnels, Tom Green112 min
May 18, 6:15 AM CDTTornado WarningSJTJones, Shackelford30 min
May 18, 6:36 AM CDTSevere Thunderstorm WarningSJTCoke39 min
May 18, 6:38 AM CDTSpecial Weather StatementSJTJones67 min
May 18, 6:42 AM CDTSpecial Weather StatementSJTShackelford63 min
May 18, 6:42 AM CDTSevere Thunderstorm WarningSJTCoke, Concho, Runnels, Tom Green63 min
May 18, 6:44 AM CDTSpecial Weather StatementSJTHaskell31 min
May 18, 6:55 AM CDTSpecial Weather StatementSJTNolan, Sterling50 min
May 18, 6:55 AM CDTTornado WarningSJTConcho, Runnels35 min
May 18, 7:05 AM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton55 min
May 18, 7:06 AM CDTTornado Warning Tornado observedSJTRunnels24 min
May 18, 7:10 AM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green65 min
May 18, 7:19 AM CDTTornado Warning Tornado observedConsiderable damage threatSJTRunnels41 min
May 18, 7:24 AM CDTSpecial Weather StatementSJTCoke51 min
May 18, 7:38 AM CDTSevere Thunderstorm WarningSJTColeman, Runnels67 min
May 18, 7:45 AM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor45 min
May 18, 7:49 AM CDTTornado WarningSJTColeman, Runnels25 min
May 18, 7:57 AM CDTSpecial Weather StatementSJTShackelford, Throckmorton48 min
May 18, 8:09 AM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor51 min
May 18, 8:13 AM CDTSpecial Weather StatementSJTTom Green62 min
May 18, 8:25 AM CDTSpecial Weather StatementSJTShackelford, Throckmorton65 min
May 18, 8:25 AM CDTTornado WarningSJTColeman35 min
May 18, 8:33 AM CDTFlash Flood WarningSJTTom Green117 min
May 18, 8:34 AM CDTTornado Warning Tornado observedConsiderable damage threatSJTColeman26 min
May 18, 8:40 AM CDTFlash Flood WarningSJTRunnels3 hr
May 18, 8:52 AM CDTTornado Warning Tornado observedSJTCallahan23 min
May 18, 8:55 AM CDTSpecial Weather StatementSJTRunnels50 min
May 18, 9:03 AM CDTSevere Thunderstorm WarningSJTCallahan, Coleman57 min
May 18, 9:19 AM CDTSpecial Weather StatementSJTConcho26 min
May 18, 9:24 AM CDTSevere Thunderstorm WarningSJTBrown66 min
May 18, 9:47 AM CDTFlash Flood WarningSJTBrown, Callahan, Coleman, Runnels3 hr
May 18, 9:55 AM CDTSpecial Weather StatementSJTConcho35 min
May 18, 9:57 AM CDTSevere Thunderstorm WarningSJTColeman48 min
May 18, 10:36 AM CDTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch39 min
May 18, 11:10 AM CDTSpecial Weather StatementSJTMenard50 min
May 18, 11:18 AM CDTSevere Thunderstorm WarningSJTBrown, Coleman42 min
May 18, 11:36 AM CDTSevere Thunderstorm WarningSJTMcCulloch39 min
May 18, 11:44 AM CDTAreal Flood AdvisorySJTBrown, Coleman3 hr
May 18, 12:14 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba46 min
May 18, 12:33 PM CDTSevere Thunderstorm WarningSJTSan Saba42 min
May 18, 1:07 PM CDTSpecial Weather StatementSJTSan Saba38 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.